Side Effects of Antidepressant/Anxiety Medications

There may come a time when you are faced with making a decision on whether or not to start taking antidepressants, or anti-anxiety medications. I will share some of my experiences to help you become more informed of some possible side effects and things you should consider before making your final decision.  Side effects should always be discussed with your doctor, however, it is nice to have someone else’s view that has actually experienced some of these unpleasant side effects.

Almost 18 years ago, after the birth of my third son, I experienced an episode of extreme anxiety.  This definitely wasn’t my first experience with anxiety, but it was severe enough for me to see the doctor. This was the first doctor visit where the topic of medication was brought up. I didn’t know anything about it, besides it would help control my anxiety and depression. I was so excited to start taking it! We did not discuss any side effects of the medication I was put on.  I believe it was Paxil.

The medication took about a month for me to notice that it was helping. I gradually had less anxiety attacks, and stopped obsessing over things I couldn’t control.  Side effects for me at that time were tremors, dry mouth, and decreased sex drive. I started feeling great, so after approximately 3 months, I decided I didn’t need it anymore so I stopped taking it.  I was young and uninformed and didn’t know this was a “no no”.

We had a wedding to go to a week later that was a six hour drive.  I had been feeling very ill and contemplated whether I would be able to go or not. I was getting so dizzy,  and couldn’t hardly get out of bed. This was making me worry and my anxiety was  beginning to return. I ended up going to an immediate care medical center and described my symptoms.  The doctor said I had an inner ear infection and gave me an antibiotic and a medication to help with the dizziness.

I was on my second day of medication and there were no changes with my symptoms. If anything, they had gotten worse. I decided I would still go out of town with my husband.  I was miserable the whole time. I was getting more nervous and thinking something horrible must be wrong with me.

One evening, days later, I was looking up my symptoms online. I ran across an article talking about side effects of stopping these medications and they were exactly what I had been going through. I was relieved and angry at the same time. Why wouldn’t my doctor discuss this with me? Why did the doctor diagnose me with an inner ear infection when he probably could have figured it out if he would have asked me questions about medications I was on, or had recently been on?  Keep in mind, this was almost 18 years ago and doctors were not as familiar with these types of drugs as they are now.

I learned a very important lesson during that time. When my doctor suggests a medication, I ALWAYS ask questions.  Most importantly, make sure to ask about the side effects of a new medication and read as much as you can about it.

Make sure to subscribe to my blog if this article interests you. I will be writing more about side effects of antidepressants and look forward to hearing some of your stories.

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *